Q:

6/6/2019
A 33 year-old female with history of ulcerative colitis. Recently started vedolizumab. During her third dose she developed scalp itching. No other acute symptoms. However, she soon developed GI symptoms - pain and bloating. She went to urgent care and on labs they incidentally found elevated eosinophils (3500). Two months later the eosinophils had decreased to 700. Liver enzymes were normal, no other lab abnormalities. She has failed multiple other therapies for UC and GI wants to continue vedolizumab with pretreatment with steroids and antihihistamines. I could find nothing in the literature about similar reactions.

Since the patient will need an infusion every eight weeks, I want to treat this similar to a contrast dye reaction with a very short course of steroids. I think that would help the itching and the elevated eosinophils but doubt it would improve the GI symptoms. Also, I want to keep a close eye on the liver enzymes. I am hoping for some additional insight to help me manage this patient.

A:

Humanized monoclonal antibodies are macromolecules and most result in low levels of antibodies directed against the monoclonal. Overall these antibodies have not been associated with adverse reactions or impaired response to the therapies. The vedolizumab package label describes antibody development in 4-13% with neutralizing antibodies in 2% though these antibodies are not associated with adverse effects. Less than 1% reported hypersensitivity reactions including anaphylaxis and it is recommended for “serious reactions” to discontinue use of the therapy.

I could not find reports of eosinophilia with vedolizumab although there are descriptions of eosinophilic gastroenteritis being treated with vedolizumab (Kim). Eosinophils are also described as being activated in Chron’s disease but not ulcerative colitis, and eosinophil immigration into the GI mucosa may be reduced with vedolizumab (Coppi).

I would suggest a shared decision- making decision with the patient and also inform the gastroenterologist of the potential risk. I would be concerned that pretreatment may not be effective since the reaction or potential reaction may be immunologic reaction, in contrast with radiocontrast reactions. If the decision of the patient and gastroenterologist is to accept the risk, I would perform prick and intradermal skin testing with the vedolizumab to assess for possible specific-IgE to vedolizumab. There are no reports describing this testing but I would use 1:1000, 1:100, 1:10 and full strength percutaneous testing and then intradermal testing. If positive results occur would test some normal individuals in your clinic. If positive, I would not recommend going forward with the therapy. I would observe the intradermal skin tests for delayed reactions 24-72 hours after intradermal testing. You may wish to biopsy the sites if induration occurs looking for eosinophils, although I would likely advise against use of vedolizumab if there is a delayed reaction. If all of the above is negative, I would try a graded challenge with a reduced dose, suggest a 100 or 1000 fold reduction in dose and repeat dosing every 24-48 hours with 5-10 fold increased dose. I would check blood eosinophils before each dose. Since immunologic reactions are more likely, I would advise against pretreatment initially as this may mask early reactions to the vedolizumab at lower doses.

In summary, there is limited information to help with this decision. I do not favor pretreatment as I am concerned about the potential of a specific immunologic reaction. If all of the testing is negative and no acute eosinophilia occurs with the graded challenge, pretreatment might be a consideration for non-specific intolerance symptoms. Finally, the risk should be clear to the patient and the treating gastroenterologist. I would also report this to MedWatch and to Takeda Pharmaceuticals as the data base for adverse events particularly needs development for newer therapies.

Kim, Hannah, et al. "Vedolizumab treatment may reduce steroid burden and improve histology in patients with eosinophilic gastroenteritis." Clinical Gastroenterology & Hepatology 16.12 (2018): 1992-1994.
Coppi, Luciane C., et al. "Comparative study of eosinophil chemotaxis, adhesion, and degranulation in vitro in ulcerative colitis and Crohn's disease." Inflammatory bowel diseases 13.2 (2006): 211-218.

I hope this information is of help to you and your patient.

All my best.
Dennis K. Ledford, MD, FAAAAI

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter